Alert archive / Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 16, 20235 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2023, 6:22 PM EDT for 5 counties in Virginia. It was in force for 53 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 6:22 PM EDT (22:22 UTC)
Expired
May 16, 2023, 7:15 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bland County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:30 PM EDTTSTM WND DMG1 Nne Saltville, VACOUPLE OF LARGE TREES DOWN ALONG ROUTE 107 IN SALTVILLE.
May 16, 6:30 PM EDTTSTM WND DMG1 Nne Saltville, VACOUPLE OF LARGE TREES DOWN ALONG ROUTE 107 IN SALTVILLE.
May 16, 6:35 PM EDTTSTM WND DMGSaltville, VACOUPLE OF LARGE TREES DOWN ALONG ALLISON GAP ROAD.
May 16, 6:35 PM EDTTSTM WND DMGSaltville, VACOUPLE OF LARGE TREES DOWN ALONG ALLISON GAP ROAD.
May 16, 6:42 PM EDTTSTM WND DMG1 W Marion, VALARGE TREE FELL ON HOUSE.
May 16, 6:42 PM EDTTSTM WND DMG1 W Marion, VALARGE TREE FELL ON HOUSE.
May 16, 6:43 PM EDTTSTM WND DMG1 Wnw Marion, VALARGE TREE DOWN.
May 16, 6:43 PM EDTTSTM WND DMG1 Wnw Marion, VALARGE TREE DOWN.
May 16, 6:45 PM EDTTSTM WND DMG1 Wnw Marion, VALARGE TREE DOWN.
May 16, 6:45 PM EDTTSTM WND DMG1 Wnw Marion, VALARGE TREE DOWN.
May 16, 6:55 PM EDTTSTM WND DMG2 Nne Coleman Store, VAFLAG POLE BROKEN. LARGE LIMBS AND THREE TREES DOWNED. TRAMPOLINE BLOWN IN NEIGHBORS TREE 500 YARDS AWAY.
May 16, 6:55 PM EDTTSTM WND DMG2 Nne Coleman Store, VAFLAG POLE BROKEN. LARGE LIMBS AND THREE TREES DOWNED. TRAMPOLINE BLOWN IN NEIGHBORS TREE 500 YARDS AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:03 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS51 KRNK 162222
SVRRNK
VAC021-155-173-185-197-162315-
/O.NEW.KRNK.SV.W.0039.230516T2222Z-230516T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
622 PM EDT Tue May 16 2023

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  West central Pulaski County in southwestern Virginia...
  Smyth County in southwestern Virginia...
  Southeastern Tazewell County in southwestern Virginia...
  Bland County in southwestern Virginia...
  Wythe County in southwestern Virginia...

* Until 715 PM EDT.

* At 621 PM EDT, severe thunderstorms were located along a line
  extending from near Clear Fork to Quarry, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wytheville...
  Bland...
  Marion...
  Bluefield...
  Tazewell...
  Saltville...
  and Chilhowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3695 8182 3696 8178 3697 8178 3724 8127
      3712 8072 3677 8110 3676 8126 3671 8151
      3672 8166 3678 8170 3693 8183
TIME...MOT...LOC 2221Z 279DEG 35KT 3718 8121 3684 8175 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16
4 follow-up statements
927 
WWUS51 KRNK 162230
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
630 PM EDT Tue May 16 2023

VAC185-162239-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-230516T2315Z/
Tazewell VA-
630 PM EDT Tue May 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN TAZEWELL COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.

LAT...LON 3698 8171 3693 8168 3702 8149 3702 8147
      3699 8148 3701 8144 3704 8146 3710 8127
      3713 8126 3715 8133 3717 8127 3721 8128
      3723 8123 3712 8072 3677 8110 3676 8126
      3671 8151 3672 8166 3693 8183
TIME...MOT...LOC 2229Z 279DEG 36KT 3714 8109 3683 8166 

$$

VAC021-155-173-197-162315-
/O.CON.KRNK.SV.W.0039.000000T0000Z-230516T2315Z/
Pulaski VA-Smyth VA-Bland VA-Wythe VA-
630 PM EDT Tue May 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
WEST CENTRAL PULASKI...SMYTH...BLAND AND WYTHE COUNTIES...

At 629 PM EDT, severe thunderstorms were located along a line
extending from near Bland to near Chilhowie, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wytheville...
Bland...
Marion...
Saltville...
Chilhowie...
Rural Retreat...
and Ceres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3698 8171 3693 8168 3702 8149 3702 8147
      3699 8148 3701 8144 3704 8146 3710 8127
      3713 8126 3715 8133 3717 8127 3721 8128
      3723 8123 3712 8072 3677 8110 3676 8126
      3671 8151 3672 8166 3693 8183
TIME...MOT...LOC 2229Z 279DEG 36KT 3714 8109 3683 8166 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16
623 
WWUS51 KRNK 162245
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT Tue May 16 2023

VAC021-155-173-197-162315-
/O.CON.KRNK.SV.W.0039.000000T0000Z-230516T2315Z/
Pulaski VA-Smyth VA-Bland VA-Wythe VA-
645 PM EDT Tue May 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
WEST CENTRAL PULASKI...SMYTH...SOUTHERN BLAND AND WYTHE COUNTIES...

At 644 PM EDT, severe thunderstorms were located along a line
extending from near Long Spur to near Mount Rogers National
Recreation Area, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wytheville...
Bland...
Marion...
Chilhowie...
Rural Retreat...
Ceres...
and Max Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3686 8177 3713 8106 3718 8101 3712 8072
      3677 8110 3676 8126 3671 8151 3672 8166
TIME...MOT...LOC 2244Z 281DEG 36KT 3709 8089 3678 8146 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16
415 
WWUS51 KRNK 162255
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
655 PM EDT Tue May 16 2023

VAC021-162304-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-230516T2315Z/
Bland VA-
655 PM EDT Tue May 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN BLAND COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.

LAT...LON 3703 8113 3703 8112 3707 8092 3712 8093
      3715 8085 3712 8072 3677 8110 3676 8126
      3671 8151 3672 8166 3673 8167 3679 8170
TIME...MOT...LOC 2254Z 279DEG 35KT 3707 8077 3677 8134 

$$

VAC155-173-197-162315-
/O.CON.KRNK.SV.W.0039.000000T0000Z-230516T2315Z/
Pulaski VA-Smyth VA-Wythe VA-
655 PM EDT Tue May 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
WEST CENTRAL PULASKI...CENTRAL SMYTH AND WYTHE COUNTIES...

At 654 PM EDT, severe thunderstorms were located along a line
extending from Pulaski to near Flatridge, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wytheville...
Marion...
Chilhowie...
Rural Retreat...
Max Meadows...
Mount Rogers National Recreation Area...
and Speedwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3703 8113 3703 8112 3707 8092 3712 8093
      3715 8085 3712 8072 3677 8110 3676 8126
      3671 8151 3672 8166 3673 8167 3679 8170
TIME...MOT...LOC 2254Z 279DEG 35KT 3707 8077 3677 8134 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16
413 
WWUS51 KRNK 162311
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
711 PM EDT Tue May 16 2023

VAC155-173-197-162321-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-230516T2315Z/
Pulaski VA-Smyth VA-Wythe VA-
711 PM EDT Tue May 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR 
WEST CENTRAL PULASKI...CENTRAL SMYTH AND WYTHE COUNTIES WILL EXPIRE
AT 715 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.

LAT...LON 3703 8113 3703 8112 3707 8092 3712 8093
      3715 8085 3712 8072 3677 8110 3676 8126
      3671 8151 3672 8166 3673 8167 3679 8170
TIME...MOT...LOC 2311Z 279DEG 35KT 3705 8058 3675 8115 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:21 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 16, 4:21 PM EDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
421 PM EDT Tue May 16 2023

.SYNOPSIS...
Low pressure tracks from western Kentucky to the central
Appalachians this afternoon and evening then offshore after
midnight. The associated cold front will provide showers and
thunderstorms, with heavy rain and stronger storms. Dry weather
is expected Wednesday as high pressure builds in.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
421 PM EDT Tue May 16 2023
Storms continue to develop across the forecast area this
afternoon, generally in an environment with 500-1000 J/kg MLCAPE
and 35-40 kts of effective bulk shear. A slight increase in
instability (with MLCAPEs approaching 1000 J/kg) expected over
the next couple of hours across much of the Virginia Southside
and our North Carolina counties. Probabilistic data, as well as
output from high-resolution CAMs, continue to indicate a round
of discrete thunderstorms this afternoon, followed by a second
round early this evening with the approach of a surface front
from the west. Given the environment, a Severe Thunderstorm
Watch has been issued for much of our forecast area through 10
PM. As such, a quick update to the forecast has been issued.

No other changes were made to the forecast at this time.

As of 130 PM EDT Tuesday...

Active weather mid afternoon-evening for southern VA into NC...

Not much change in the forecast with sunshine already aiding in
sending SBCAPES above 1000 J/kg early this afternoon with axis
of 2000+ CAPES from the upper TN Valley west. Will see a band of
strong westerlies work southward through this evening across the
central Appalachians and VA and coincide with a weak lee trough
and approaching cold front to allow for convection to ramp up.
Some discrete cells are possible in the piedmont this afternoon
and will have to be watched, but the bulk of severe weather will
lean toward far southwest VA/southern WV into the NC mountains
by later this afternoon/evening with the front and a quasi-
linear bowing structure. Ahead of this line, models also
painting potential west-east band of showers/storms with heavy
rain which could lead to flash flooding.

Overall the main threat this afternoon and evening will be
damaging winds with hail/isolated tornadoes and flooding also
possible.

The front exits early overnight to the east to allow for some
drier weather before dawn Wed. Should see some upslope clouds in
the west Wednesday with limited forcing and shallow moisture,
so kept it dry. Sunshine returns to most by afternoon.

Temperatures/humidity stay elevated through this evening, then
looking warm but lower humidity Wednesday with highs in the 70s
to lower 80s west-east.

Forecast confidence is moderate on severe threat, lower on flash
flooding and above average on temps.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1230 PM EDT Tuesday...

     Cool and mostly dry...

Around mid week we will be transitioning from being at the base
of a trough to being under weak ridging. By Thursday afternoon
however, a southern stream short wave will be in the area.
Dense high pressure will still be in place and centered off NJ.
Overall, expecting the high pressure and its subsidence to
squash any precipitation chances, but we will see sporadic
cloudiness. Light ESE winds will keep it cooler in the mid to
upper 60s for the mountains and in the upper 60s/low 70s for the
Piedmont...and have lowered this from guidance. On Friday high
pressure wedges in along the Blue Ridge, keeping ESE winds over
the area and increasing moisture. Have lowered the highs for
Friday as we should have even more clouds over the area.

By Friday night we will see cloudy skies and lower ceilings as
south winds increase ahead of a cold front to our west. The
rain will want to develop across the western mountains, but will
be fighting dry air and residual wedging. We may see some
sprinkles begin before daybreak.

Confidence in the short term is moderate for most parameters but
low on when precipitation possibly starts late Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1230 PM EDT Tuesday...

     Rainy and then warmer...

Saturday and into Sunday morning an upper level trough will push
through along with a front. This will bring scattered showers
and thunderstorms to the entire area. Temperatures will be a
little lower than normal due to clouds and rain, but there is
not too much cold air associated with this frontal passage.
Currently Monday and Tuesday look dry and warm under high
pressure with highs in the 70s and 80s.

Confidence in the long term is moderate for other parameters.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 125 PM EDT Tuesday...

Showers/storms to impact all taf sites at some point this
afternoon/evening...

Will likely see showers and storms with sub-VFR at times through
this evening. Some storms could ramp up to severe levels with
winds the main threat. At the moment trying to time this is too
early but leaning toward 20-03z for most areas, with highest
confidence along/south of a line from BLF-BCB-ROA-LYH.

Will likely keep some MVFR to IFR overnight after frontal
passage with improving condition after sunrise Wed.

Average confidence for wind, ceiling, and visibility.
Below average confidence in ceilings and location of rain.

EXTENDED AVIATION OUTLOOK...

Much drier air come in behind this system for Wednesday and
Thursday. MVFR ceilings possible across WV until Thursday
morning, with VFR for most.

Sub-VFR conditions are possible in the mountains Friday and
across the area on Saturday and Sunday with precipitation.

&&

.EQUIPMENT...
As of 120 PM EDT Monday...

The automated observation at ROA is not working, but it is being
augmented by observers. Expect some missing climate data until new
parts are installed later this week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...DB/WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...AMS/RCS/WP
EQUIPMENT...WP
Hazardous weather outlook, May 16, 1:55 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
155 PM EDT Tue May 16 2023

NCZ001-002-018-019-VAZ007-009-010-012-015-016-171800-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-Grayson-
Carroll-
155 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. The strongest
thunderstorms may also produce large hail and tornadoes.

Be prepared for hazardous travel due to torrential rain, downed
trees, and blocked or flooded roads. Power outages are possible.
Have multiple ways to get severe thunderstorm or tornado warnings.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ003>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ042>044-507-508-171800-
Surry-Stokes-Rockingham-Caswell-Yadkin-Giles-Pulaski-Montgomery-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
155 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. Large hail and isolated
tornadoes, as well as flash flooding are also possible.

Be prepared for hazardous weather by monitoring for possible severe
weather watches and warnings from the National Weather Service, and
be prepared to take quick action if needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, May 16, 5:03 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT Tue May 16 2023

VAZ013-162130-
Pulaski VA-
503 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of
southern Pulaski County through 530 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Draper, or near Allisonia, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski...
Allisonia...
Graysontown...
Claytor Lake State Park...
and Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern and west central
Virginia...and southeastern West Virginia.

&&

LAT...LON 3703 8087 3706 8056 3694 8059 3694 8063
      3691 8066 3691 8067 3689 8069 3691 8077
      3694 8080 3694 8081 3696 8082 3701 8087
TIME...MOT...LOC 2103Z 274DEG 35KT 3698 8078

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

16
Local storm report, May 16, 5:08 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     6 ESE SWANSONVILLE      36.70N 79.49W
05/16/2023                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON HOUSE ON WALLER LANE.

&&

PJH
Local storm report, May 16, 5:13 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     GUNTON PARK             37.00N 80.89W
05/16/2023                   WYTHE              VA   NWS EMPLOYEE

            TWO TREES SNAPPED BY THUNDERSTORM WINDS NEAR
            THE INTERSECTION OF PEPPERS FERRY ROAD AND
            VA ROUTE 613.

&&

PJH
Local storm report, May 16, 5:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 SE MOUNTAIN VALLEY    36.76N 79.68W
05/16/2023  E1.00 INCH       HENRY              VA   PUBLIC

            REPORTED BY CITIZEN ON MT. VERNON ROAD.

&&

PJH
Special weather statement, May 16, 6:10 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT Tue May 16 2023

VAZ009-162245-
Smyth VA-
610 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of
northern Smyth County through 645 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion...
Saltville...
Chilhowie...
Nebo...
Marion Wytheville...
Hungry Mother State Park...
and Broadford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.

&&

LAT...LON 3695 8182 3698 8171 3693 8168 3694 8167
      3699 8158 3702 8147 3699 8148 3701 8144
      3688 8132 3688 8134 3678 8170 3693 8183
TIME...MOT...LOC 2210Z 271DEG 43KT 3695 8184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

16
Special weather statement, May 16, 6:18 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT Tue May 16 2023

VAZ032-033-043-162245-
Henry VA-Franklin VA-Patrick VA-
618 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern Henry,
northeastern Patrick, and southwestern Franklin Counties through 645
PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Endicott, or 9 miles northeast of Woolwine, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bassett...
Sydnorsville...
Ferrum...
Stanleytown...
Endicott...
Fairy Stone State Park...
and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.

&&

LAT...LON 3680 8022 3694 8014 3688 7980 3668 7992
TIME...MOT...LOC 2218Z 287DEG 19KT 3684 8013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:16 PM EDTSpecial Weather StatementRNKWythe29 min
May 16, 2:30 PM EDTSpecial Weather StatementRNKTazewell45 min
May 16, 2:44 PM EDTSpecial Weather StatementRNKFloyd, Wythe46 min
May 16, 3:16 PM EDTSpecial Weather StatementRNKTazewell29 min
May 16, 3:42 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell, Wythe48 min
May 16, 3:49 PM EDTTornado WarningRNKBland, Tazewell13 min
May 16, 4:04 PM EDTSpecial Weather StatementRNKHenry26 min
May 16, 4:08 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania52 min
May 16, 4:27 PM EDTSpecial Weather StatementRNKWythe48 min
May 16, 4:46 PM EDTSpecial Weather StatementRNKCharlotte44 min
May 16, 4:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville58 min
May 16, 5:03 PM EDTSpecial Weather StatementRNKPulaski27 min
May 16, 5:12 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski48 min
May 16, 5:37 PM EDTSevere Thunderstorm WarningRNKTazewell53 min
May 16, 5:41 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville28 min
May 16, 6:10 PM EDTSpecial Weather StatementRNKSmyth35 min
May 16, 6:18 PM EDTSpecial Weather StatementRNKCity of Martinsville27 min
May 16, 6:27 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, City of Martinsville48 min
May 16, 6:52 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 16, 6:56 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Henry, Pittsylvania64 min
May 16, 7:10 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 2 more35 min
May 16, 7:25 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville65 min
May 16, 7:31 PM EDTTornado WarningRNKAlleghany16 min
May 16, 7:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.